Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 1, 2016, 4:29 PM EDT for 7 counties in South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2016, 4:29 PM EDT (20:29 UTC)
- Expired
- Apr 1, 2016, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:56 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 1, 1:56 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 156 PM EDT FRI APR 1 2016 .SYNOPSIS... A COLD FRONT OVER THE APPALACHIANS WILL SLOWLY PUSH EASTWARD AND CROSS THE MIDLANDS AND CSRA LATE TONIGHT INTO EARLY SATURDAY. DRY HIGH PRESSURE WILL BUILD OVER THE REGION SATURDAY NIGHT AND PERSIST INTO EARLY NEXT WEEK. COOLER TEMPERATURES ARE FORECAST FOR NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... TORNADO WATCH CONTINUES FOR SOUTHERN SOUTH CAROLINA UNTIL 3 PM. NEXT ROUND OF CONVECTION MOVING INTO THE CSRA THIS AFTERNOON. LOW AND MID LEVEL JETS ARE NOT FORECAST TO BE AS STRONG AS THIS MORNING...ALTHOUGH INSTABILITY WILL BE SIGNIFICANTLY HIGHER. THE THREAT OF STRONG TO SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WILL CONTINUE THIS AFTERNOON INTO TONIGHT. MANY AREAS COULD SEE FROM 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 3 INCHES FOR THE EVENT. SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS WITH A SMALLER THREAT OF LARGE HAIL. AS THE COLD FRONT APPROACHES THE AREA TONIGHT...ALL OF THE MODELS INDICATE A WEAK WAVE DEVELOPING ALONG THE FRONTAL BOUNDARY. THIS WILL ENHANCE THE THREAT OF HEAVY RAINFALL AND WIDELY SCATTERED STRONG/SEVERE THUNDERSTORMS MAINLY ACROSS THE EASTERN HALF OF THE STATE. THE AREA WILL BE UNDER RIGHT ENTRANCE REGION OF H250 JET MAX OVER THE SRN APPALACHIANS. WPC GUIDANCE INDICATES THAT SRN MIDLANDS/CSRA MAY BE THE FOCUS FOR WIDESPREAD HEAVIER RAINFALL. WILL CONTINUE WITH CATEGORICAL POPS TODAY AND TONIGHT. AFTERNOON HIGHS EXPECTED TO REACH THE UPPER 70S AND LOWER 80S WITH OVERNIGHT LOWS FROM THE UPPER 50S PIEDMONT TO THE MID 60S EAST. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... MODELS INDICATE THAT THE COLD FRONT WILL SLOWLY MOVE ACROSS THE STATE DURING THE FIRST HALF OF THE DAY. EXPECT THE FRONT TO MOVE OFF THE COAST BY EARLY AFTERNOON. CHANCES FOR RAINFALL WILL DECREASE FROM W TO E THROUGH THE MORNING HOURS ACROSS THE CWA. HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR THE REMAINDER OF THE WEEKEND. TEMPERATURES WILL BE COOLER BEHIND THE FRONT BUT CLOSE TO NORMAL FOR EARLY APRIL. && .LONG TERM /SUNDAY THROUGH FRIDAY/... SUNDAY THROUGH TUESDAY...THE WEATHER LOOKS DRY AS HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT. A CLIPPER COLD FRONT MOVES THROUGH EARLY TUESDAY BUT MOISTURE LIMITED. SLIGHT CHANCE SHOWERS NORTH. BEHIND THAT SYSTEM MORE HIGH PRESSURE BUILD SOUTHWARD INTO THE REGION FOR WEDNESDAY. ANOTHER SYSTEM WILL APPROACH FROM THE NW/W ON THURSDAY WHICH MAY PRODUCE SHOWERS AND A FEW THUNDERSTORMS. PRECIPITATION MAY LINGER INTO EARLY FRIDAY BEFORE HIGH PRESSURE BUILDS IN FROM THE WEST LATER IN THE DAY. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL FOR MUCH OF THE PERIOD. COULD SEE A CHILLY MORNING WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE AREA. CURRENTLY FORECASTING TEMPERATURES RANGING FROM THE UPPER 30S NORTH TO LOWER 40S SOUTH. WILL HAVE TO WATCH FOR THE POTENTIAL FOR SOME FROST ACROSS THE NORTHERN MIDLANDS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... HIGH CONFIDENCE FOR CIG AND VSBY RESTRICTIONS THROUGH SATURDAY MORNING. ALL MODELS INDICATE SHOWERS AND THUNDERSTORMS MOVING INTO THE CSRA AT 18Z. WIDESPREAD CONVECTION WILL OVERSPREAD THE TAF SITES THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AHEAD OF AN APPROACHING COLD FRONT WILL HOLD CONVECTION ACROSS THE TAF SITES OVERNIGHT WITH ASSOCIATED CIG AND VSBY RESTRICTIONS. SOUTH TO SOUTH WINDS WILL BE STRONG AND GUSTY THIS AFTERNOON. THE COLD FRONT WILL CROSS THE TAF SITES EARLY SATURDAY MORNING WITH VFR CONDITIONS DEVELOPING BY MIDDAY. EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS POSSIBLE SATURDAY AFTERNOON. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, Apr 1, 3:07 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 PM EDT FRI APR 1 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 PM EDT FRI APR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SPC HAS MUCH OF THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON AND TONIGHT COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS ALONG WITH HAIL. LOCALLY HEAVY RAINFALL COULD LEAD TO SOME FLOODING IN URBAN LOCATIONS AND ALONG SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSEASONABLY CHILLY TEMPERATURES POSSIBLE WEDNESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE AREA. OVERNIGHT LOWS AT THIS TIME ARE EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S. SOME FROST IS POSSIBLE ACROSS THE NORTHERN MIDLANDS. OTHERWISE NO ACTIVE WEATHER. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 1, 3:24 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT FRI APR 1 2016
SCZ018-020-025>027-030-036-012015-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-ORANGEBURG-EDGEFIELD-AIKEN-
324 PM EDT FRI APR 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
SALUDA...SOUTHWESTERN NEWBERRY...EDGEFIELD...EAST CENTRAL
MCCORMICK...SOUTHWESTERN LEXINGTON AND AIKEN COUNTIES...
AT 319 PM...WEATHER RADAR SHOWED A CLUSTER OF THUNDERSTORMS IN THE
SOUTH MIDLANDS EXTENDING FROM BARNWELL COUNTY WESTWARD INTO EDGEFIELD
COUNTY. MOVEMENT WAS NORTHEAST NEAR 35 MPH. THE STORMS WILL AFFECT
MUCH OF SALUDA...AIKEN...LEXINGTON COUNTIES. EXPECT WIND GUSTS NEAR
40 MPH AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE
AREAS.
LAT...LON 3396 8205 3396 8201 3409 8192 3413 8187
3414 8188 3425 8179 3373 8105 3334 8159
3380 8219
TIME...MOT...LOC 1919Z 236DEG 52KT 3376 8168Local storm report, Apr 1, 3:53 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT FRI APR 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 NNE GLOVERVILLE 33.55N 81.80W
04/01/2016 U0.25 INCH AIKEN SC LAW ENFORCEMENT
HAIL; SIZE UNKNOWN REPORTED IN WARRENVILLE,
SC. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 1, 4:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
418 PM EDT FRI APR 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG RED BANK 33.93N 81.24W
04/01/2016 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY STUMP RD @ SC6
&&
DALocal storm report, Apr 1, 4:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT FRI APR 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 7 WSW EASTOVER 33.86N 80.82W
04/01/2016 RICHLAND SC LAW ENFORCEMENT
TREE DOWN CLARKSON RD AT BLUFF RD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:15 AM EDT | Special Weather Statement | CAE | Edgefield, Newberry, Saluda | 30 min |
| Apr 1, 6:23 AM EDT | Special Weather Statement | CAE | Lee | 22 min |
| Apr 1, 3:24 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, Saluda | 51 min |
| Apr 1, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Lexington, Richland, Saluda | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.